What to Do If a Dog Eats Ibuprofen

By Rob Harris

Ibuprofen is seriously toxic to dogs -- one 200-milligram tablet can kill small and medium-sized dogs. Symptoms such as vomiting, dehydration and pale gums sometimes begin soon after your dog ingests the medication, although some symptoms might not begin for days. If you know your dog ate ibuprofen, call your vet immediately, even if you don't notice symptoms of poisoning in your dog. He might ask you to induce vomiting at home or to bring the dog in to his office immediately.

Immediate Action

Your dog's body absorbs ibuprofen quickly, and immediate action is essential to save his life. Inducing vomiting might help, but only do so after calling your vet and getting exact instructions for your situation. Take your dog into the vet's office as soon as possible so the vet can determine further treatment options, which might include giving him activated charcoal, sedating him and flushing his stomach or, in severe cases where the kidneys are damaged, blood transfusions and fluid therapy.